Texas, 2019

Hail and Damaging Wind in Texas, June 14, 2019

June 14, 2019 · NWS MAF · 2 events in 2 counties and zones

Fairly high moisture and instability were in place along and east of a dryline across the area. An upper level disturbance was approaching from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Fairly high moisture and instability were in place along and east of a dryline across the area. An upper level disturbance was approaching from the west. These conditions contributed to thunderstorms with large hail and strong winds across West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 14, 5:26 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 14, 5:26 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
626 PM CDT Fri Jun 14 2019

.DISCUSSION...

&&

.AVIATION...
Have ongoing storms near FST with a few echos south of PEQ so
have included mention of TSRA this evening at both locations. Did
not mention storms at MAF or INK but with enhanced CU over them
it could develop. Otherwise VFR conditions with wind out of the
S/SW wind tonight becoming W and gusty tomorrow by midday.

&&

.PREV DISCUSSION... /issued 305 PM CDT Fri Jun 14 2019/

DISCUSSION...

Near-term focus this afternoon is with convective initiation,
should it occur, and whether any convection will become severe.
CAMs have been persistent in developing convection over the
Permian Basin, with a secondary area of development in the Pecos
County area. In fact, we're seeing some initial stages of
development occurring now around Ft. Stockton. The airmass is
characterized by overall weak effective bulk shear (less than 30
knots) while MLCAPE values range from 1500 to 2000 J/kg. Latest
mesoanalysis shows about 200 J/kg of CIN which needs to be over-
come; however, a subtle short wave trough approaching from the
west may be sufficient along with an hour or so of additional
heating to overcome the EML. High LFCs bespeak the potential for
damaging wind gusts and, should a strong enough updraft persist,
quarter-sized hail or better is also in play. Will also hold onto
some low-order PoPs over the Big Bend for tonight as some elevated
instability will persist down there, particularly after midnight.

Saturday, we have a stronger short wave trough approaching the
southern High Plains. The surface reflection of this trough and
some stronger winds aloft will shove the dryline east into the Big
Country. With westerly to southwesterly downslope flow and
excellent insolation, temperatures will have no problem reaching
the century mark across the Permian Basin, the upper Trans Pecos,
and of course along the Rio Grande. The dryline will retreat
westward late in the evening, but with a stout EML in place, we do
not expect sensible weather during the afternoon or evening hours.

We'll see a slight cooldown Sunday with a modest weakening of the
low level thermal ridge. May see some isolated diurnally-driven
convection across the Davis and Glass Mountains as well as the
eastern Basin, but nothing much to speak of otherwise. Fathers Day
highs will be a little cooler, with 100s restricted to the upper
Trans Pecos and also along the Rio Grande. A short wave trough
over the Great Basin Saturday will transit the southern High
Plains in the Monday-Tuesday time frame (models differ somewhat on
precise timing), bringing with it a slight increase in rain
chances. As the aforementioned short wave trough exits to the
east, building short wave ridging aloft and a thermal ridge in the
low levels will result in reduced chances for rainfall along with
temperatures increasing to above the century mark at many
locations, with maybe 110 F possible along the Rio Grande, from
the middle of next week into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  99  70  97 /  30  10   0  10
Carlsbad                       71  98  66  96 /   0   0   0   0
Dryden                         71  96  70  96 /  30  10  10  10
Fort Stockton                  72  99  70  98 /  20   0   0  10
Guadalupe Pass                 68  90  65  91 /   0   0   0   0
Hobbs                          65  97  62  95 /  10   0   0  10
Marfa                          62  92  60  93 /  30   0   0  10
Midland Intl Airport           71 100  70  99 /  20   0   0   0
Odessa                         70 100  70  99 /  20   0   0   0
Wink                           69 101  66 100 /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 14, 12:55 PM CST, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
155 PM CDT Fri Jun 14 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-151900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
155 PM CDT Fri Jun 14 2019 /1255 PM MDT Fri Jun 14 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon through this evening. Some
storms may become strong to severe, with large hail and damaging
winds possible. Frequent lightning and heavy rain can be expected
with any storms that develop.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 14, 5:20 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
620 PM CDT Fri Jun 14 2019

TXZ075-278-150000-
Pecos TX-Davis Mountains Foothills TX-
620 PM CDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS AND NORTHERN
BREWSTER COUNTIES UNTIL 700 PM CDT...

At 620 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles north of Marathon, or 27 miles northeast of Alpine, moving east
at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Pecos
and northern Brewster Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3065 10320 3057 10325 3043 10334 3061 10337
TIME...MOT...LOC 2320Z 249DEG 16KT 3058 10327

44
Special weather statement, Jun 14, 6:04 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
704 PM CDT Fri Jun 14 2019

TXZ275-276-281-150045-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
704 PM CDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 745
PM CDT...

At 704 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chinati Mountains, or 19 miles southeast of Candelaria, moving east
at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chinati Mountains and Shafter.

LAT...LON 2985 10456 3000 10455 3000 10427 2974 10430
TIME...MOT...LOC 0004Z 276DEG 14KT 2991 10448
Special weather statement, Jun 14, 6:37 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
737 PM CDT Fri Jun 14 2019

TXZ075-278-279-150130-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
737 PM CDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS...NORTH
CENTRAL BREWSTER AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 830 PM
CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles northeast of Alpine, moving southeast at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Pecos,
north central Brewster and east central Jeff Davis Counties.

LAT...LON 3064 10358 3074 10336 3042 10272 3022 10299
TIME...MOT...LOC 0037Z 299DEG 11KT 3059 10331
Special weather statement, Jun 14, 6:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
744 PM CDT Fri Jun 14 2019

TXZ276-277-150130-
Marfa Plateau TX-Davis Mountains TX-
744 PM CDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...SOUTH
CENTRAL JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 830 PM
CDT...

At 744 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa Municipal Airport, or 9 miles north of Marfa, moving northeast
at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Marfa, Fort Davis, Davis Mountains State Park, Marfa Municipal
Airport, Paisano Pass, Indian Lodge and Fort Davis National
Historical Site.

LAT...LON 3046 10434 3066 10384 3053 10382 3053 10385
      3052 10382 3047 10382 3045 10383 3045 10385
      3027 10379 3027 10427
TIME...MOT...LOC 0044Z 243DEG 18KT 3044 10408
Special weather statement, Jun 14, 6:57 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
757 PM CDT Fri Jun 14 2019

TXZ277-278-150145-
Davis Mountains TX-Davis Mountains Foothills TX-
757 PM CDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 845
PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Marfa Municipal Airport, or 9 miles southwest of Fort
Davis, moving east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Alpine, Fort Davis, Camp Mitre Peak, Alpine-Casparis Municipal
Airport, Marfa Municipal Airport, Davis Mountains State Park and Fort
Davis National Historical Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3050 10410 3071 10373 3036 10361 3035 10400
      3036 10400 3035 10401 3036 10401 3035 10402
      3037 10403 3035 10404
TIME...MOT...LOC 0057Z 257DEG 22KT 3047 10398

44
Special weather statement, Jun 14, 7:08 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
808 PM CDT Fri Jun 14 2019

TXZ279-282-150200-
Central Brewster County TX-Lower Brewster County TX-
808 PM CDT Fri Jun 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 900 PM CDT...

At 808 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles west of Persimmon Gap, or 33 miles northwest of Panther
Junction, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Santiago Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 2970 10345 2982 10349 2996 10328 2974 10315
TIME...MOT...LOC 0108Z 244DEG 11KT 2976 10344

44

The radar

The Midland/Odessa radar (KMAF), 221 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Jeff Davis

When
June 14, 7:15 PM CST to 7:20 PM CST
Where
Jeff Davis County, Ft Davis
Measured
1.25 in hail
Reported by
Social Media
Coordinates
30.580, -103.880

Thunderstorm Wind, Brewster

When
June 14, 8:46 PM CST
Where
Brewster County, 18.54 mi ENE of Alpine Terlingua Arp
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
29.597, -103.142

A thunderstorm moved across Brewster County and produced a 66 mph wind gust at Persimmon Gap.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832035, 832038.